• Previous Article
    On nonlocal symmetries generated by recursion operators: Second-order evolution equations
  • DCDS Home
  • This Issue
  • Next Article
    Analysis of a Cahn--Hilliard system with non-zero Dirichlet conditions modeling tumor growth with chemotaxis
2017, 37(8): 4249-4275. doi: 10.3934/dcds.2017182

The geometric discretisation of the Suslov problem: A case study of consistency for nonholonomic integrators

1. 

Departamento de Matemáticas y Mecánica IIMAS-UNAM, Apdo. Postal: 20-726 Mexico City, 01000, Mexico

2. 

Department of Applied Mathematics University of Waterloo, 200 Univ. Avenue West N2L 3G1, Waterloo, Canada

Luis C. García-Naranjo, E-mail address: luis@mym.iimas.unam.mx

Received  October 2016 Revised  March 2017 Published  April 2017

Fund Project: LGN was supported by a Newton Advanced Fellowship from the Royal Society, ref: NA140017

Geometric integrators for nonholonomic systems were introduced by Cortés and Martínez in [4] by proposing a discrete Lagrange-D'Alembert principle. Their approach is based on the definition of a discrete Lagrangian $L_d$ and a discrete constraint space $D_d$. There is no recipe to construct these objects and the performance of the integrator is sensitive to their choice.Cortés and Martínez [4] claim that choosing $L_d$ and $D_d$ in a consistent manner with respect to a finite difference map is necessary to guarantee an approximation of the continuous flow within a desired order of accuracy. Although this statement is given without proof, similar versions of it have appeared recently in the literature.We evaluate the importance of the consistency condition by comparing the performance of two different geometric integrators for the nonholonomic Suslov problem, only one of which corresponds to a consistent choice of $L_d$ and $D_d$. We prove that both integrators produce approximations of the same order, and, moreover, that the non-consistent discretisation outperforms the other in numerical experiments and in terms of energy preservation. Our results indicate that the consistency of a discretisation might not be the most relevant feature to consider in the construction of nonholonomic geometric integrators.
Citation: Luis C. García-Naranjo, Fernando Jiménez. The geometric discretisation of the Suslov problem: A case study of consistency for nonholonomic integrators. Discrete & Continuous Dynamical Systems - A, 2017, 37 (8) : 4249-4275. doi: 10.3934/dcds.2017182
References:
[1]

V. I. Arnold, V. V. Kozlov and A. I. Neishtadt, Mathematical Aspects of Classical and Celestial Mechanics; Dynamical Systems Ⅲ, 3rd edition, Encyclopaedia of Mathematical Sciences, 3. Springer-Verlag, Berlin, 2006.

[2]

A. M. Bloch, Nonholonomic Mechanics and Control, 2nd edition, Springer-Verlag, New York, 2015.

[3]

A. I. Bobenko, Y. B. Suris, Discrete Lagrangian reduction, discrete Euler-Poincaré equations and semidirect products, Lett. Math. Phys., 49 (1999), 79-93.

[4]

J. Cortés, S. Martínez, Nonholonomic integrators, Nonlinearity, 14 (2001), 1365-1392.

[5]

Y. N. Fedorov, V. V. Kozlov, Various aspects of n-dimensional rigid body dynamics, Amer. Math. Soc. Transl., 168 (1995), 141-171.

[6]

Y. N. Fedorov, D. V. Zenkov, Discrete nonholonomic LL systems on Lie groups, Nonlinearity, 18 (2005), 2211-2241.

[7]

Y. N. Fedorov, A discretization of the nonholonomic Chaplygin sphere problem, SIGMA, 3 (2007), Paper 044, 15pp.

[8]

Y. N. Fedorov, A. J. Maciejewski, M. Przybylska, The Poisson equations in the nonholonomic Suslov problem: Integrability, meromorphic and hypergeometric solutions, Nonlinearity, 22 (2009), 2231-2259.

[9]

L. C. García-Naranjo, J. C. Marrero, A. J. Maciejewski, M. Przybylska, The inhomogeneous Suslov problem, Phys. Lett. A, 378 (2014), 2389-2394.

[10]

D. Iglesias, J. C. Marrero, D. Martín de Diego, E. Martínez, Discrete nonholonomic Lagrangian systems on Lie groupoids, J. Nonlinear Sci., 18 (2008), 351-397.

[11]

A. Iserles, H. Z. Munthe-Kaas, S. P. Norsett, A. Zanna, Lie-group methods, Acta Numerica., 9 (2000), 215-365.

[12]

F. Jiménez, J. Scheurle, On the discretization of nonholonomic mechanics in $\mathbb{R}^N$, J. Geom. Mech., 7 (2015), 43-80.

[13]

F. Jiménez and J. Scheurle, On the discretization of the Euler-Poincaré-Suslov equations in SO(3), arXiv: 1506. 01289. To appear in J. Geom. Mech.

[14]

J. E. Marsden and T. S. Ratiu, Introduction to Mechanics and Symmetry. A Basic Exposition of Classical Mechanical Systems, 2nd edition, Texts in Applied Mathematics, 17. SpringerVerlag, New York, 1999.

[15]

J. E. Marsden, M. West, Discrete mechanics and variational integrators, Acta Numerica, 10 (2001), 357-514.

[16]

R. McLachlan, M. Perlmutter, Integrators for nonholonomic mechanical systems, J. Nonlinear Sci., 16 (2006), 283-328.

[17]

J. Moser, A. P. Veselov, Discrete versions of some classical integrable systems and factorization of matrix polynomials, Comm. Math. Phys., 139 (1991), 217-243.

[18]

G. K. Suslov, Theoretical Mechanics, Gostekhizdat, Moscow, 1946 (in Russian).

[19]

A. P. Veselov, Integrable discrete-time systems and difference operators, Funct. Anal. Appl., 22 (1988), 1-13.

show all references

References:
[1]

V. I. Arnold, V. V. Kozlov and A. I. Neishtadt, Mathematical Aspects of Classical and Celestial Mechanics; Dynamical Systems Ⅲ, 3rd edition, Encyclopaedia of Mathematical Sciences, 3. Springer-Verlag, Berlin, 2006.

[2]

A. M. Bloch, Nonholonomic Mechanics and Control, 2nd edition, Springer-Verlag, New York, 2015.

[3]

A. I. Bobenko, Y. B. Suris, Discrete Lagrangian reduction, discrete Euler-Poincaré equations and semidirect products, Lett. Math. Phys., 49 (1999), 79-93.

[4]

J. Cortés, S. Martínez, Nonholonomic integrators, Nonlinearity, 14 (2001), 1365-1392.

[5]

Y. N. Fedorov, V. V. Kozlov, Various aspects of n-dimensional rigid body dynamics, Amer. Math. Soc. Transl., 168 (1995), 141-171.

[6]

Y. N. Fedorov, D. V. Zenkov, Discrete nonholonomic LL systems on Lie groups, Nonlinearity, 18 (2005), 2211-2241.

[7]

Y. N. Fedorov, A discretization of the nonholonomic Chaplygin sphere problem, SIGMA, 3 (2007), Paper 044, 15pp.

[8]

Y. N. Fedorov, A. J. Maciejewski, M. Przybylska, The Poisson equations in the nonholonomic Suslov problem: Integrability, meromorphic and hypergeometric solutions, Nonlinearity, 22 (2009), 2231-2259.

[9]

L. C. García-Naranjo, J. C. Marrero, A. J. Maciejewski, M. Przybylska, The inhomogeneous Suslov problem, Phys. Lett. A, 378 (2014), 2389-2394.

[10]

D. Iglesias, J. C. Marrero, D. Martín de Diego, E. Martínez, Discrete nonholonomic Lagrangian systems on Lie groupoids, J. Nonlinear Sci., 18 (2008), 351-397.

[11]

A. Iserles, H. Z. Munthe-Kaas, S. P. Norsett, A. Zanna, Lie-group methods, Acta Numerica., 9 (2000), 215-365.

[12]

F. Jiménez, J. Scheurle, On the discretization of nonholonomic mechanics in $\mathbb{R}^N$, J. Geom. Mech., 7 (2015), 43-80.

[13]

F. Jiménez and J. Scheurle, On the discretization of the Euler-Poincaré-Suslov equations in SO(3), arXiv: 1506. 01289. To appear in J. Geom. Mech.

[14]

J. E. Marsden and T. S. Ratiu, Introduction to Mechanics and Symmetry. A Basic Exposition of Classical Mechanical Systems, 2nd edition, Texts in Applied Mathematics, 17. SpringerVerlag, New York, 1999.

[15]

J. E. Marsden, M. West, Discrete mechanics and variational integrators, Acta Numerica, 10 (2001), 357-514.

[16]

R. McLachlan, M. Perlmutter, Integrators for nonholonomic mechanical systems, J. Nonlinear Sci., 16 (2006), 283-328.

[17]

J. Moser, A. P. Veselov, Discrete versions of some classical integrable systems and factorization of matrix polynomials, Comm. Math. Phys., 139 (1991), 217-243.

[18]

G. K. Suslov, Theoretical Mechanics, Gostekhizdat, Moscow, 1946 (in Russian).

[19]

A. P. Veselov, Integrable discrete-time systems and difference operators, Funct. Anal. Appl., 22 (1988), 1-13.

Figure 1.  The discrete momentum locus $\mathfrak{u}^{(1)}_{\varepsilon}$ defined by $\ell_d^{(1, \varepsilon)}$ and the plane $\mathfrak{d}^*$ immersed in $\mathfrak{so}(3)^*=\mathbb{R}^3$. Although it cannot be appreciated from the figure, the surface is tangent to the plane at the origin
Figure 2.  The discrete momentum locus $\mathfrak{u}^{(\infty)}_{\varepsilon}$ defined by $\ell_d^{(\infty, \varepsilon)}$ and the plane $\mathfrak{d}^*$ immersed in $\mathfrak{so}(3)^*=\mathbb{R}^3$. They intersect along the red curve, which self-intersects at the origin where $\mathfrak{u}^{(\infty)}_{\varepsilon}$ is tangent to $\mathfrak{d}^*$.
Figure 3.  Comparison between the two discretisations for a generic inertia tensor. The graph on the left shows the approximation of $M_1$ and the evolution of the energy $E_c$ (inset). The graph on the right shows the approximation of $M_2$ and the evolution of the signed distance $\rho$ to the constraint subspace $\mathfrak{d}^*$ (inset)
Figure 4.  Comparison between of the two discretisations for a special inertia tensor having $I_{11}=I_{22}$. The graph on the left shows the approximation of $M_1$ and the evolution of the energy $E_c$ (inset). The graph on the right shows the approximation of $M_2$ and the evolution of the signed distance $\rho$ to the constraint subspace $\mathfrak{d}^*$ (inset)
[1]

Javier Fernández, Cora Tori, Marcela Zuccalli. Lagrangian reduction of nonholonomic discrete mechanical systems. Journal of Geometric Mechanics, 2010, 2 (1) : 69-111. doi: 10.3934/jgm.2010.2.69

[2]

Juan Carlos Marrero, D. Martín de Diego, Diana Sosa. Variational constrained mechanics on Lie affgebroids. Discrete & Continuous Dynamical Systems - S, 2010, 3 (1) : 105-128. doi: 10.3934/dcdss.2010.3.105

[3]

Katarzyna Grabowska, Marcin Zając. The Tulczyjew triple in mechanics on a Lie group. Journal of Geometric Mechanics, 2016, 8 (4) : 413-435. doi: 10.3934/jgm.2016014

[4]

Jorge Cortés, Manuel de León, Juan Carlos Marrero, Eduardo Martínez. Nonholonomic Lagrangian systems on Lie algebroids. Discrete & Continuous Dynamical Systems - A, 2009, 24 (2) : 213-271. doi: 10.3934/dcds.2009.24.213

[5]

Jean-Marie Souriau. On Geometric Mechanics. Discrete & Continuous Dynamical Systems - A, 2007, 19 (3) : 595-607. doi: 10.3934/dcds.2007.19.595

[6]

Robert L. Griess Jr., Ching Hung Lam. Groups of Lie type, vertex algebras, and modular moonshine. Electronic Research Announcements, 2014, 21: 167-176. doi: 10.3934/era.2014.21.167

[7]

Paul Popescu, Cristian Ida. Nonlinear constraints in nonholonomic mechanics. Journal of Geometric Mechanics, 2014, 6 (4) : 527-547. doi: 10.3934/jgm.2014.6.527

[8]

Melvin Leok, Diana Sosa. Dirac structures and Hamilton-Jacobi theory for Lagrangian mechanics on Lie algebroids. Journal of Geometric Mechanics, 2012, 4 (4) : 421-442. doi: 10.3934/jgm.2012.4.421

[9]

Dennis I. Barrett, Rory Biggs, Claudiu C. Remsing, Olga Rossi. Invariant nonholonomic Riemannian structures on three-dimensional Lie groups. Journal of Geometric Mechanics, 2016, 8 (2) : 139-167. doi: 10.3934/jgm.2016001

[10]

Andrew N. W. Hone, Matteo Petrera. Three-dimensional discrete systems of Hirota-Kimura type and deformed Lie-Poisson algebras. Journal of Geometric Mechanics, 2009, 1 (1) : 55-85. doi: 10.3934/jgm.2009.1.55

[11]

Gianne Derks. Book review: Geometric mechanics. Journal of Geometric Mechanics, 2009, 1 (2) : 267-270. doi: 10.3934/jgm.2009.1.267

[12]

Andrew D. Lewis. The physical foundations of geometric mechanics. Journal of Geometric Mechanics, 2017, 9 (4) : 487-574. doi: 10.3934/jgm.2017019

[13]

Adriano Da Silva, Alexandre J. Santana, Simão N. Stelmastchuk. Topological conjugacy of linear systems on Lie groups. Discrete & Continuous Dynamical Systems - A, 2017, 37 (6) : 3411-3421. doi: 10.3934/dcds.2017144

[14]

Javier Fernández, Cora Tori, Marcela Zuccalli. Lagrangian reduction of discrete mechanical systems by stages. Journal of Geometric Mechanics, 2016, 8 (1) : 35-70. doi: 10.3934/jgm.2016.8.35

[15]

Meera G. Mainkar, Cynthia E. Will. Examples of Anosov Lie algebras. Discrete & Continuous Dynamical Systems - A, 2007, 18 (1) : 39-52. doi: 10.3934/dcds.2007.18.39

[16]

Juan Carlos Marrero. Hamiltonian mechanical systems on Lie algebroids, unimodularity and preservation of volumes. Journal of Geometric Mechanics, 2010, 2 (3) : 243-263. doi: 10.3934/jgm.2010.2.243

[17]

André Caldas, Mauro Patrão. Entropy of endomorphisms of Lie groups. Discrete & Continuous Dynamical Systems - A, 2013, 33 (4) : 1351-1363. doi: 10.3934/dcds.2013.33.1351

[18]

Gerard Thompson. Invariant metrics on Lie groups. Journal of Geometric Mechanics, 2015, 7 (4) : 517-526. doi: 10.3934/jgm.2015.7.517

[19]

Miguel Rodríguez-Olmos. Book review: Geometric mechanics and symmetry, by Darryl D. Holm, Tanya Schmah and Cristina Stoica. Journal of Geometric Mechanics, 2009, 1 (4) : 483-488. doi: 10.3934/jgm.2009.1.483

[20]

Tracy L. Payne. Anosov automorphisms of nilpotent Lie algebras. Journal of Modern Dynamics, 2009, 3 (1) : 121-158. doi: 10.3934/jmd.2009.3.121

2016 Impact Factor: 1.099

Metrics

  • PDF downloads (1)
  • HTML views (0)
  • Cited by (0)

Other articles
by authors

[Back to Top]